Texas, 2014

Hail in Texas, May 9, 2014

May 9, 2014 · NWS HGX · 1 event in 1 county or zone

A line of strong afternoon thunderstorms moved northeast across the northern forecast area with a few of these storms achieving severe thresholds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

A line of strong afternoon thunderstorms moved northeast across the northern forecast area with a few of these storms achieving severe thresholds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 9, 7:18 PM CST, 32 minutes earlier.

Area forecast discussion, May 9, 7:18 PM CST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
818 PM CDT FRI MAY 9 2014

.AVIATION...
SORRY FOR THE LATE DISC. PRECIP TAPERING OFF IN COVERAGE/INTENSITY
AND SKIES GOING MOSTLY VFR. WITH WET GROUND & FAIRLY LIGHT WINDS
ANTICIPATED...EXPECT SOME LOWER CIGS AND/OR FOG TO DEVELOP ACROSS
PARTS OF THE REGION OVERNIGHT - QUITE POSSIBLY INTO IFR/LIFR
TERRITORY. QUESTION IS TIMING AND LOCATIONS AND NOT TOO CONFIDENT
IN EITHER. MAINLY KEPT TRENDS ALREADY ADVERTISED IN 18Z TAFS
GOING AND WILL GO FROM THERE.  47

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      70  88  71  88  71 /  40  20  10  10  10
HOUSTON (IAH)              72  87  73  87  73 /  40  20  10  20  10
GALVESTON (GLS)            74  82  73  81  73 /  30  20  10  20  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...99
Hazardous weather outlook, May 9, 2:42 AM CST, 17 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
342 AM CDT FRI MAY 9 2014

TXZ164-178-179-199-200-213-214-226-227-235>238-100845-
BRAZORIA-CHAMBERS-FORT BEND-GALVESTON-HARRIS-JACKSON-LIBERTY-
MATAGORDA-MONTGOMERY-POLK-SAN JACINTO-TRINITY-WHARTON-
342 AM CDT FRI MAY 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A STRONG COLD FRONT WILL CROSS SOUTHEAST TEXAS ON TUESDAY. THE
FRONT WILL TRIGGER SHOWERS AND THUNDERSTORMS. SOME OF THE STORMS
COULD BECOME STRONG WITH GUSTY WINDS AND ALSO PRODUCE LOCALLY
HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TXZ163-176-177-195>198-210>212-100845-
AUSTIN-BRAZOS-BURLESON-COLORADO-GRIMES-HOUSTON-MADISON-WALKER-
WALLER-WASHINGTON-
342 AM CDT FRI MAY 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A STRONG UPPER LEVEL DISTURBANCE WILL APPROACH SOUTHEAST TEXAS
THIS AFTERNOON. THIS FEATURE WILL TRIGGER A PERIOD OF SHOWERS AND
THUNDERSTORMS. A FEW OF THE STORMS COULD BECOME STRONG TO SEVERE
WITH DAMAGING WINDS AND LARGE HAIL AS THE PRIMARY SEVERE WEATHER
HAZARD. THE BEST CHANCE FOR SEVERE WEATHER WILL OCCUR BETWEEN 11
AM AND 6 PM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A STRONG COLD FRONT WILL CROSS SOUTHEAST TEXAS ON TUESDAY. THE
FRONT WILL TRIGGER SHOWERS AND THUNDERSTORMS. SOME OF THE STORMS
COULD BECOME STRONG WITH GUSTY WINDS AND ALSO PRODUCE LOCALLY
HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 9, 2:41 PM CST, 5 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
341 PM CDT FRI MAY 9 2014

TXZ163-164-092130-
TRINITY TX-HOUSTON TX-
341 PM CDT FRI MAY 9 2014

...STRONG THUNDERSTORM MOVING THROUGH TRINITY AND HOUSTON COUNTIES...

AT 338 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
LOVELADY...OR 18 MILES SOUTH OF CROCKETT...MOVING NORTH AT 20 MPH.

HEAVY DOWNPOURS...FREQUENT LIGHTNING...AND HALF INCH HAIL WILL BE
POSSIBLE WITH THIS STORM...WITH WIND GUSTS OF 30 TO 40 MPH.

LOCATIONS IMPACTED INCLUDE...
CROCKETT...LOVELADY...KENNARD...LATEXO AND PENNINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED POOR DRAINAGE FLOODING. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3099 9528 3099 9541 3137 9549 3136 9517
TIME...MOT...LOC 2038Z 181DEG 16KT 3107 9535

46
Special weather statement, May 9, 2:48 PM CST, 5 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
348 PM CDT FRI MAY 9 2014

TXZ196>199-212-092130-
GRIMES TX-WALLER TX-BRAZOS TX-WASHINGTON TX-MONTGOMERY TX-
348 PM CDT FRI MAY 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WASHINGTON...
SOUTHEASTERN BRAZOS...WESTERN MONTGOMERY...NORTHWESTERN WALLER AND
SOUTHERN GRIMES COUNTIES UNTIL 430 PM CDT...

AT 348 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WASHINGTON...OR 11 MILES SOUTHWEST OF NAVASOTA...MOVING NORTHEAST AT
15 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM. RAINFALL RATES OF 2 INCHES PER HOUR WILL ACCOMPANY THE
STORMS.

LOCATIONS IMPACTED INCLUDE...
NAVASOTA...WASHINGTON...ANDERSON AND PLANTERSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3013 9615 3024 9632 3056 9611 3051 9591
      3037 9578
TIME...MOT...LOC 2048Z 217DEG 15KT 3025 9619

!KP!
Local storm report, May 9, 3:00 PM CST, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
400 PM CDT FRI MAY 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             5 SW NAVASOTA           30.34N  96.15W
05/09/2014  M1.00 INCH       BRAZOS             TX   LAW ENFORCEMENT

            QUARTER SIZED HAIL ON HIGHWAY 105 AT THE WASHINGTON
            GRIMES COUNTY LINE.

&&

EVENT NUMBER HGX1400092

DH
Special weather statement, May 9, 3:48 PM CST, 4 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
448 PM CDT FRI MAY 9 2014

TXZ177-178-198-199-212-213-092300-
GRIMES TX-HARRIS TX-SAN JACINTO TX-WALKER TX-WALLER TX-MONTGOMERY TX-
448 PM CDT FRI MAY 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR MONTGOMERY...NORTHWESTERN
HARRIS...CENTRAL WALLER...SOUTHEASTERN WALKER...SOUTHEASTERN GRIMES
AND SOUTHWESTERN SAN JACINTO COUNTIES UNTIL 600 PM CDT...

AT 445 PM CDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS FROM NEAR LAKE CONROE TO WALLER...MOVING EAST AT 25
MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH
THE STRONGER STORMS.

LOCATIONS IMPACTED INCLUDE...
CONROE...TOMBALL...HEMPSTEAD...WILLIS...PRAIRIE VIEW...PINEHURST...
SPRING...THE WOODLANDS...HOCKLEY...OAK RIDGE NORTH...WALLER...
PANORAMA VILLAGE...SHENANDOAH...SPLENDORA...MAGNOLIA...CUT AND
SHOOT...NEW WAVERLY...PINE ISLAND...MONTGOMERY AND STAGECOACH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO SOME FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 2986 9603 3013 9608 3028 9578 3054 9568
      3071 9527 3024 9515 2992 9552
TIME...MOT...LOC 2145Z 255DEG 51KT 3034 9554

LW
Special weather statement, May 9, 4:10 PM CST, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
510 PM CDT FRI MAY 9 2014

TXZ163-092300-
HOUSTON TX-
510 PM CDT FRI MAY 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR HOUSTON COUNTY UNTIL 600 PM
CDT...

AT 508 PM CDT...DOPPLER RADAR WAS TRACKING 2 STRONG THUNDERSTORMS.
ONE WAS NEAR CROCKETT...THE OTHER 5 MILES NORTHWEST OF GRAPELAND.
THESE STORMS WERE JUST DEVELOPING EXPANDING. LITTLE MOVEMENT WAS
NOTED.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CROCKETT...GRAPELAND...LOVELADY...KENNARD AND LATEXO.

LAT...LON 3132 9512 3107 9544 3130 9568 3132 9567
      3132 9566 3136 9566 3142 9571 3146 9571
      3146 9575 3147 9572 3150 9574 3152 9565
      3155 9564 3159 9532
TIME...MOT...LOC 2208Z 306DEG 11KT 3130 9546
Special weather statement, May 9, 4:40 PM CST, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
540 PM CDT FRI MAY 9 2014

TXZ178-199-200-212>214-227-092330-
HARRIS TX-SAN JACINTO TX-LIBERTY TX-WALLER TX-CHAMBERS TX-
FORT BEND TX-MONTGOMERY TX-
540 PM CDT FRI MAY 9 2014

...SIGNIFICANT WEATHER ADVISORY FOR HARRIS...SOUTHEASTERN
MONTGOMERY...SOUTHEASTERN WALLER...SOUTHWESTERN LIBERTY...NORTHERN
FORT BEND...SOUTHWESTERN SAN JACINTO AND NORTHWESTERN CHAMBERS
COUNTIES UNTIL 630 PM CDT...

AT 537 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS FROM CONROE TO HOUSTON TO KATY...MOVING SOUTHEAST AT
30 MPH.

WIND GUSTS AROUND 45 MPH WILL BE POSSIBLE WITH THIS LINE.

LOCATIONS IMPACTED INCLUDE...
NORTHWESTERN PASADENA...SUGAR LAND...NORTHWESTERN BAYTOWN...NORTHERN
MISSOURI CITY...NORTHERN ROSENBERG...STAFFORD...SOUTH HOUSTON...
BELLAIRE...HUMBLE...WEST UNIVERSITY PLACE...KATY...RICHMOND...GALENA
PARK...JACINTO CITY...CLEVELAND...JERSEY VILLAGE...BROOKSHIRE...
HUNTERS CREEK VILLAGE...BUNKER HILL VILLAGE AND PINEY POINT VILLAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS LINE...AND MAY LEAD TO
MINOR STREET FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 2978 9504 2962 9532 2952 9596 2984 9600
      2991 9564 3028 9537 3037 9505 2998 9490
TIME...MOT...LOC 2237Z 281DEG 21KT 2983 9562

The radar

The Ft Hood radar (KGRK), 125 km away, was scanning. The volume nearest the first event began at 01:48 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Brazos

When
May 9, 7:50 PM CST
Where
Brazos County, 5.57 mi ESE of Allenfarm
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
30.364, -96.147

The hail was reported on Highway 105.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 517787.